Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Albuquerque, NM

August 5, 2008Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2008, 2:37 PM MST for Cibola County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 2:37 PM MST (21:37 UTC)
Expired
Aug 5, 2008, 4:30 PM MST
In force
113 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 79 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 052137
FFWABQ
NMC006-052330-
/O.NEW.KABQ.FF.W.0041.080805T2137Z-080805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ACOMA PUEBLO...OR ABOUT 19
  MILES SOUTHWEST OF LAGUNA PUEBLO. RADAR ESTIMATES NEARLY 2 INCHES 
OF RAINFALL HAS FALLEN. THE STORM PRODUCING VERY HEAVY RAIN WAS 
NEARLY STATIONARY. INDIAN ROAD 21 ON THE ACOMA RESERVATION HAS 
ALREADY BEEN WASHED OUT DUE TO HEAVY RAINFALL. 

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3497 10769 3495 10747 3473 10752 3473 10774

$$

34
2 follow-up statements
000 
WGUS75 KABQ 052240
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
440 PM MDT TUE AUG 5 2008

NMC006-052330-
/O.CON.KABQ.FF.W.0041.000000T0000Z-080805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
440 PM MDT TUE AUG 5 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR CENTRAL
CIBOLA COUNTY...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT RAIN NEAR ACOMA PUEBLO...OR ABOUT 15 MILES SOUTHWEST 
OF LAGUNA PUEBLO. THOUGH MUCH OF THE HEAVY PRECIPITATION HAS 
ENDED...RUNOFF FROM EARLIER RAINFALL WILL STILL RESULT IN FLOODING 
OF ROADWAYS ALONG THE ACOMA RESERVATION...AND FLOODING ALONG ACOMA 
CANYON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3497 10769 3495 10747 3473 10752 3473 10774

$$

34
000 
WGUS75 KABQ 052322
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 PM MDT TUE AUG 5 2008

NMC006-052332-
/O.EXP.KABQ.FF.W.0041.000000T0000Z-080805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
522 PM MDT TUE AUG 5 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR CENTRAL CIBOLA
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY 
RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD 
THREAT WAS DIMINISHING. LIGHT RAIN AND MINOR FLOODING MAY 
CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3497 10769 3495 10747 3473 10752 3473 10774

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:00 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE AUG 5 2008

.DISCUSSION...
NO MAJOR CHANGES MADE TO SHORT-TERM FORECAST. SURFACE ANALYSIS MID
AFTERNOON SHOWS 1013MB HIGH PRESSURE STRETCHING FROM NORTHWEST
PLATEAU SE INTO THE SE PLAINS. THIS FEATURE IS REMNANT FROM A
CONVECTIVE COMPLEX THAT LASTED ALL NIGHT OVER THE LOWER/MIDDLE RIO
GRANDE VALLEY. RADAR AND SATELLITE TRENDS SHOW THUNDERSTORMS WITH
TORRENTIAL RAINS FROM THE GILA WILDERNESS NORTH INTO MCKINLEY
COUNTY. NO STORMS HAVE FIRED WITHIN DIRECT WAKE OF CONVECTIVE
COMPLEX FROM LAST NIGHT BUT THAT MAY CHANGE NOW AS HEATING IN THIS
AREA IS VERY CLOSE TO CONVECTIVE TEMP. PWAT VALUES FROM 12Z KABQ
RAOB OF 1.37 INCHES WAS THE HIGHEST SINCE DOLLY REMNANTS PUSHED
ACROSS NM LATE JULY...WHICH IS 2 STANDARD DEVIATIONS ABOVE NORMAL.
THEREFORE...WILL LIKELY SEE MORE FLOOD ADVISORIES THIS EVENING
WITH STORMS PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...
ESPECIALLY OVER THE WESTERN MTNS.

EXAMINATION OF 12Z NAM/GFS/NGM/NOGAPS/GEM GUIDANCE ALONG WITH ENSEMBLE
SOLUTIONS PAINT A COMPLEX SCENARIO SETTING UP OVER NM BEGINNING
THURSDAY. REMNANTS FROM EDOUARD ARE NOW BEGINNING TO SHOW UP AS AN
IDENTIFIABLE LOW-LEVEL FEATURE AS IT TREKS WESTWARD TO NM. MEANWHILE...
A SHORT-WAVE SLIDING OVER THE NORTH CENTRAL PLAINS WILL INDUCE HIGH
PRESSURE IN ITS WAKE FORCING A COLD FRONT SOUTH ALONG THE FRONT RANGE.
CONVECTION ALONG THIS BOUNDARY WEDNESDAY OVER THE CENTRAL PLAINS
STATES WILL LIKELY FORCE THE FRONT FASTER THAN CURRENT MODEL EVOLN.
SPED UP FRONTAL PASSAGE TO LATE WEDNESDAY EVENING OVER THE NE PLAINS.
NHC TRACK INDICATES EDOUARD WILL WASH OUT OVER WEST TEXAS WEDNESDAY.
THE COMBINATION OF THE SURFACE FRONTAL ZONE...HIGH PWATS BETWEEN
1.5 TO 2 INCHES FROM EDOUARD WILL LIKELY LEAD TO A HIGH QPF EVENT
SOMEWHERE FROM THE SACRAMENTO MTNS NORTHWARD ALONG THE EAST SLOPES
OF THE CENTRAL MTNS THEN EASTWARD. WILL ISSUE AN SPS TO HIGHLIGHT
HEAVY RAINFALL POTENTIAL. FOLLOWING SHIFTS OVERNIGHT OR WEDNESDAY
MAY HOIST A FLASH FLOOD WATCH FOR EAST OF THE CENTRAL MTNS.

GUYER

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
WESTERN THIRD THROUGH THE REST OF THE AFTERNOON INTO THE EVENING
HOURS. CENTRAL AREAS WILL SEE ISOLATED TO SCATTERED ACTIVITY.
TERMINAL SITES MOST LIKELY TO BE AFFECTED ARE FMN AND GUP BUT ABQ
AND SAF COULD ALSO SEE SOME THUNDERSTORM EFFECTS. GUSTY OUTFLOW
WINDS AND LOCALIZED MVFR AND EVEN IFR CONDITIONS WILL RESULT FROM
THE STRONGER STORMS. A DOWNTREND IN THUNDERSTORM COVERAGE IS
EXPECTED FOR WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER CONCERNS EXPECTED THROUGH THE NEAR AND
MID TERM PERIOD. MAIN FORECAST ISSUES WILL BE THUNDERSTORM COVERAGE
TRENDS THROUGH THE REST OF THE WEEK INTO THE WEEKEND. IT APPEARS
THAT WEDNESDAY WILL BE MORE OF A DOWN DAY...THUNDERSTORM WISE. AN
UPTICK IN WETTING THUNDERSTORMS IS EXPECTED THURSDAY AND FRIDAY. IT
APPEARS THAT THE HIGHEST THUNDERSTORM COVERAGE WILL BE ACROSS THE
WEST THE NEXT COUPLE OF DAYS AND THEN REFOCUS EASTWARD TO END THE
WORK WEEK. A BACK DOOR COLD FRONT IS EXPECTED TO SLIDE DOWN INTO THE
EASTERN PLAINS AND ABUT UP TO THE CENTRAL MT CHAIN THURSDAY AND
FRIDAY. THIS WILL FOCUS WETTING THUNDERSTORMS ALONG THIS BOUNDARY.
TROPICAL STORM EDOURDS MOISTURE MAY ALSO PLAY INTO THE MIX TOWARDS
THE END OF THE WEEK AS WELL. THE LONGER RANGE MODELS DEPICT A
REFOCUS OF THE UPPER HIGH OVER NEW MEXICO AND THE SOUTHWEST AREA AS
THE WEEK PROGRESSES INTO THE WEEKEND. WITH THE MOISTURE INFLUX
EXPECTED BY THE END OF THE WEEK...MOISTURE TRAPPED UNDERNEATH THE
UPPER HIGH WILL FLUSH OUT IN THE FORM OF WETTING THUNDERSTORMS WELL
INTO THE WEEKEND. HUMIDITY WILL ULTIMATELY BE HIGH DURING THIS TIME
FRAME BUT TEMPERATURES WILL WARM WITH THE REPOSITION OF THE UPPER
HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  87  64  90 /  50  40  30  30
GALLUP..........................  56  83  55  86 /  50  30  20  30
GRANTS..........................  55  84  56  88 /  40  20  20  20
GLENWOOD........................  58  85  60  88 /  50  30  20  30
CHAMA...........................  46  80  47  78 /  50  40  30  50
LOS ALAMOS......................  60  81  61  80 /  30  20  20  40
RED RIVER.......................  42  74  45  70 /  50  20  30  60
TAOS............................  55  84  54  80 /  30  20  20  60
SANTA FE........................  58  85  57  83 /  30  20  20  40
SANTA FE AIRPORT................  60  87  59  86 /  30  10  20  30
ESPANOLA........................  58  89  57  88 /  30  10  10  40
ALBUQUERQUE HEIGHTS.............  66  89  67  89 /  30  10  10  20
ALBUQUERQUE VALLEY..............  65  91  65  90 /  30  10  10  20
ALBUQUERQUE FOOTHILLS...........  62  87  63  85 /  30  20  20  30
ALBUQUERQUE WEST MESA...........  64  91  64  89 /  30  10  10  20
SOCORRO.........................  65  93  65  92 /  20  10  10  20
SANDIA PARK/CEDAR CREST.........  55  82  55  79 /  30  20  20  30
MORIARTY/ESTANCIA...............  56  83  55  80 /  20  20  10  30
CARRIZOZO.......................  61  89  61  85 /  20  10  10  20
RUIDOSO.........................  55  82  58  77 /  20  20  10  30
RATON...........................  55  88  59  77 /  30  20  30  60
LAS VEGAS.......................  56  86  55  79 /  20  10  20  60
ROY.............................  62  89  60  78 /  10  10  10  60
CLAYTON.........................  64  90  63  79 /  20  10  20  60
SANTA ROSA......................  63  92  63  86 /  10  10  10  30
TUCUMCARI.......................  68  96  67  88 /  10   5  10  30
FORT SUMNER.....................  63  93  66  88 /   5   5  10  30
CLOVIS..........................  66  91  65  88 /   5   0  10  30
PORTALES........................  64  93  65  89 /   5   0  10  30
ROSWELL.........................  68  96  68  92 /   5   0  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/50
Hazardous weather outlook, Aug 5, 11:44 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1244 PM MDT TUE AUG 5 2008

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
1244 PM MDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS
OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY
RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING. THE
GREATEST THREAT AREA WILL BE FROM THE GILA WILDERNESS NORTH INTO THE
NORTHWEST PLATEAU AND NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT MOVING SOUTHWARD INTO THE EASTERN PLAIN WEDNESDAY
EVENING...COMBINED WITH INCREASING MOISTURE FROM THE REMNANTS OF
EDOUARD...MAY CREATE HEAVY RAINFALL FROM THE NORTHEAST PLAINS
SOUTHWARD ALONG THE EAST SLOPES OF THE CENTRAL AND SOUTHERN
MOUNTAINS THURSDAY EVENING INTO FRIDAY NIGHT.

SCATTERED SLOW MOVING THUNDERSTORMS SATURDAY THROUGH MONDAY MAY ALSO
PRODUCE HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND WESTERN NEW
MEXICO...WITH MORE LOCALIZED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:10 PM MSTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe2 hr
Aug 4, 5:24 PM MSTFlash Flood WarningABQLos Alamos, Sandoval, Santa Fe2 hr
Aug 4, 5:36 PM MSTAreal Flood AdvisoryABQSocorro114 min
Aug 4, 5:47 PM MSTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe118 min
Aug 4, 5:51 PM MSTAreal Flood AdvisoryABQUnion114 min
Aug 4, 6:13 PM MSTAreal Flood AdvisoryABQHarding, San Miguel92 min
Aug 4, 6:19 PM MSTFlash Flood WarningABQSandoval, Santa Fe86 min
Aug 4, 7:47 PM MSTFlash Flood WarningABQSandoval, Santa Fe88 min
Aug 4, 11:19 PM MSTAreal Flood AdvisoryABQValencia116 min
Aug 4, 11:24 PM MSTAreal Flood AdvisoryABQUnion2 hr
Aug 4, 11:47 PM MSTAreal Flood AdvisoryABQSocorro, Torrance, Valencia118 min
Aug 5, 12:45 AM MSTAreal Flood AdvisoryABQSocorro2 hr
Aug 5, 2:56 AM MSTAreal Flood AdvisoryABQTorrance2 hr
Aug 5, 11:20 AM MSTAreal Flood AdvisoryABQCatron115 min
Aug 5, 12:44 PM MSTAreal Flood AdvisoryABQCibola, McKinley2 hr
Aug 5, 12:57 PM MSTAreal Flood AdvisoryABQCatron, Cibola, Socorro108 min
Aug 5, 1:21 PM MSTAreal Flood AdvisoryABQCatron, Socorro114 min
Aug 5, 1:50 PM MSTFlash Flood WarningABQCatron, Socorro115 min
Aug 5, 2:30 PM MSTAreal Flood AdvisoryABQCibola2 hr
Aug 5, 2:41 PM MSTFlash Flood WarningABQCibola, McKinley2 hr
Aug 5, 3:26 PM MSTAreal Flood AdvisoryABQCatron2 hr
Aug 5, 3:32 PM MSTAreal Flood AdvisoryABQMcKinley118 min
Aug 5, 4:38 PM MSTAreal Flood AdvisoryABQMcKinley112 min
Aug 5, 4:59 PM MSTAreal Flood AdvisoryABQBernalillo91 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.